Red vulva syndrome manifests persistent redness of the vulva after prolonged application of topical steroids. Persistent itching or burning sensation and hyperalgesia may also be present. It is a chronic condition with unknown cause. We present 2 cases of red vulva syndrome in which β-blockers were used successfully.
A healthy, nonmenopausal, sexually active woman in her late 40s presented for redness of the vulva with hyperalgesia and itching of 12 months’ duration and a 3-year history of itching eczema. She had been previously treated with systemic and topical antifungal agents and with topical corticosteroids for several weeks before presentation. No improvement in the redness of the vulva was noted. Physical examination revealed erythematous labia majora and minora without scaling, variable atrophy, telangiectasia, and tenderness (Figure 1). Findings of bacterial, parasitic, and fungal cultures and pruritus screening were all negative. Patch test results were normal, thus excluding contact dermatitis causes.
Hajj C, Ayoub N. Carvedilol for Treatment of Red Vulva Syndrome. JAMA Dermatol. 2018;154(6):731–733. doi:10.1001/jamadermatol.2018.0246
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: